VISIT US IN CHICAGO JUNE 2-4 AT BOOTH 2073!

News >

Preventing and Managing Regorafenib-Related Hand-Foot Skin Reaction

Laura Panjwani
Published: Sunday, Jun 14, 2015

Beth N. McLellan, MD

Beth N. McLellan, MD

Hand-foot skin reaction (HFSR) occurs in over 60% of the 40,000 patients worldwide prescribed regorafenib (Stivarga), an orally available, small-molecule multikinase inhibitor approved for advanced gastrointestinal stromal tumors (GIST) in 2013 and previously treated metastatic colorectal cancer in 2012.

HFSR is characterized by painful blisters that evolve into callus-like hyperkeratosis at pressure-bearing points and areas where friction often occurs, including the palms of the hands, fingertips, sides and soles of the feet, elbows, amputation sites, and spaces between fingers and toes.

These symptoms can be debilitating and cause difficulty for patients to participate in daily activities such as tying or wearing shoes, dressing, preparing meals, or walking.

Many oncology professionals who treat patients on regorafenib are unfamiliar with how to manage and prevent HFSR, said Beth N. McLellan, MD, in an interview with OncLive. McLellan is the director of Oncodermatology in the Division of Dermatology at Montefiore Einstein Center for Cancer Care and an assistant professor of Dermatology at Albert Einstein College of Medicine. She is also the lead author of the recently published article, “Regorafenib-associated hand–foot skin reaction: practical advice on diagnosis, prevention and management,” in Annals of Oncology, which was based on a systematic literature search of the PubMed database and the clinical experiences of oncologists and dermatologists managing patients with regorafenib-related HFSR.

“Many of the GI-focused oncologists haven’t had experience with HFSR because they haven’t used medications in this class before,” said McLellan. “They don’t realize that there can be steps taken to treat it without having to lower the dose or discontinue treatment.”

Because treatment is often reduced due to this side effect, patients can also be hesitant to report symptoms, said McLellan.

“Patients feel like skin concerns are not perceived as being as important,” said McLellan. “When I see oncology patients, often the first thing they say to me is, ‘I don’t want to sound like I am complaining, but I have this pain in my hands.’ They realize that the most important thing is their cancer treatment and they perceive these other things as being trivial, even though it can greatly reduce their quality of life.”

While some patients with HFSR may still have to reduce or temporarily discontinue regorafenib, there are steps oncologists and oncology nurses can take to lower that risk.

“The goal is to reduce or prevent HFSR without reducing treatment,” said McLellan. “We want to keep patients on their treatment as long as possible.”

Preventative Methods

Before a patient begins regorafenib treatment, a clinical examination of the hands and feet should be performed to identify predisposing factors, such as hyperkeratosis, eczema, or fungal disease. Any identified risk factors should be treated before starting regorafenib therapy.

Patients should be instructed on good skin care such as use of moisturizers and how to protect hands from chemicals, excesses, or hot water when washing dishes or completing other housework, explained McLellan.

Constrictive footwear can also increase friction on the skin; therefore, oncology professionals should advise patients to wear well-fitting shoes and socks. Patients should use padded insoles in their shoes throughout treatment to reduce pressure on the feet. Vigorous exercise or activities that place undue stress on the hands and feet such as heavy lifting or long walks should be avoided, especially during the first month, to reduce the risk of blistering.

Manicures or pedicures can help remove hyperkeratosis and calluses. For those with particularly calloused or thick skin, it may be best to refer patients to a podiatrist or dermatologist, particularly those with comorbidities such as diabetes, said McLellan.

“Oncologists and oncology nurses who are comfortable can administer preventative treatments, as well as treat HFSR after it occurs,” said McLellan. “However, if their treatments aren’t responding, it is good to have a dermatology evaluation because it may actually be something different like psoriasis or a skin allergy or a fungal infection that could look like HFSR but is not.”

According to McLellan’s article, patients should be monitored frequently for signs of HFSR during the first week of treatment, every 1 to 2 weeks during the first two cycles, and every 4 to 6 weeks after.

Although no study has been undertaken to identify patients most likely to be at risk of regorafenib-related HFSR, studies have looked at risk factors for those on sorafenib (Nexavar), a similar kinase inhibitor used to treat kidney and liver cancers.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Oncology Briefings™: Updates in Pediatric Hepatic Veno-Occlusive Disease: Integrating Novel Therapeutic Strategies to Overcome Post-Transplant ObstaclesMay 31, 20181.0
Community Practice Connections™: Working Group to Optimize Outcomes in EGFR-mutated Lung Cancers: Evolving Concepts for Nurses to Facilitate and Improve Patient CareJun 30, 20181.5
Publication Bottom Border
Border Publication
x